Drug muggers can lead to palpitations, leg cramps

  • Pin It

Dear Pharmacist: I take a reflux medication daily as well as a chewable antacid. In the last two months, I've dealt with severe charley horses, toe tingling and occasional heartbeat skips or runs. My doctor prescribed leg cramp medication and referred me to a cardiologist. I know you're a columnist, but I intuitively feel you can help me. I've been fine for eight months. — G.W., Peoria, Ill.

Dear G.W.: My 23 years as a pharmacist (plus six years of schooling) come in handy sometimes! Let me first say: Do everything your doctor suggests because I'm not advising, just trying to educate in my opinion column. The scientific literature proves your medication depletes nutrients needed to make your leg muscles and heart muscle perform perfectly. Scientifically termed drug-nutrient depletion, it's what I call the drug mugging effect because drugs mug your body of essential nutrients.

If you need these medications, nutrient restoration is critical. A failure to understand or accept the drug-mugging effect costs you because you will get diagnosed with a disease you may not have, take unnecessary medications and get sent away for expensive or invasive tests.

Acid blockers block acid, that's their job. When acid goes down, gastric pH rises. This blocks your ability to digest food and absorb nutrients. Medications that suppress acid include PPIs (proton pump inhibitors), H2 antagonists and simple antacids. Those categories include every acid-blocking drug sold at the pharmacy.

The problem is that the human body runs on nutrients. Don't let drug commercials convince you otherwise. Vitamins and minerals drive metabolic reactions that support muscle and cardiac health.

Now, let me show you drug mugging at its best, and how it leads to leg cramps, neuropathy and heart rhythm glitches.

Folic acid and B12: Acid blockers change pH in your gut so you can't absorb these B vitamins. Deficiencies cause nerve tingling or numbness, muscle weakness, leg cramps, confusion, memory loss, depression, cardiac palpitations and fatigue.

Magnesium: This is so critical to the heart that ER doctors give it to heart attack victims. Certain acid blockers are strong drug muggers of mag. Severe magnesium deficiency is associated with seizures, muscle spasms, arrhythmias, hypoparathyroidism and depression.

Please show your clinician immediately and relax. Restoring nutrients is much simpler than taking medications and installing pacemakers. It's certainly worth a try before invasive costly procedures.

There are more than I can list here, so to receive the expanded version of my article (and natural heartburn pain relief options), sign up for my free newsletter at DearPharmacist.com.

This is not intended to treat, cure or diagnose your condition. Go to SuzyCohen.com.

  • Pin It

Local & National Video

Don't Miss ...